Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 156, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Nov 17, 2013, 11:38 AM CST for Madison County, Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 17, 2013, 11:38 AM CST (17:38 UTC)
- Expired
- Nov 17, 2013, 12:15 PM CST
- In force
- 37 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 17, 11:39 AM CST | TSTM WND GST 70 | Maplewood, MO | LARGE BRANCH DOWN DAMAGE TO MOTOR VEHICLE. |
| Nov 17, 11:40 AM CST | TSTM WND DMG | St. Louis, MO | LARGE TREE UPROOTED AT THE 4500 BLOCK OF MAGNOLIA. |
| Nov 17, 11:40 AM CST | HAIL 0.25 | Brentwood, MO | |
| Nov 17, 11:42 AM CST | TSTM WND DMG | St. Louis, MO | MINOR SHINGLE AND FASCIA DAMAGE ACROSS SOUTH ST. LOUIS CITY |
| Nov 17, 11:53 AM CST | NON-TSTM WND GST 59 | 3 W Chesterfield, MO | GRADIENT WIND |
| Nov 17, 12:15 PM CST | TSTM WND DMG | St. Louis, MO | MULTIPLE TREES DOWN SOME AS BIG AS TWELVE INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 8:40 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
165
WUUS53 KLSX 171738
SVRLSX
ILC119-133-163-MOC099-189-510-171815-
/O.NEW.KLSX.SV.W.0156.131117T1738Z-131117T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CST SUN NOV 17 2013
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN SOUTHWEST ILLINOIS...
NORTH CENTRAL MONROE COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
ST. LOUIS CITY IN EAST CENTRAL MISSOURI...
* UNTIL 1215 PM CST
* AT 1134 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKWOOD...
AND MOVING NORTHEAST AT 60 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. A TRAINED STORM SPOTTER
IN EUREKA REPORTED ROOF SHINGLES BLOWN OFF BY ESTIMATED
60 MPH WINDS AT 1130 AM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEHLVILLE...LAKESHIRE...WEBSTER GROVES...LADUE...AFFTON...
BRENTWOOD...OLIVETTE...SHREWSBURY...LEMAY...ST. ANN...MAPLEWOOD...
RICHMOND HEIGHTS...OVERLAND...COLUMBIA...CLAYTON...UNIVERSITY
CITY...WOODSON TERRACE...LAMBERT FIELD...ST. JOHN AND BEL-RIDGE.
THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...HORSESHOE LAKE STATE PARK...ROUTE 66 STATE PARK AND SCOTT
JOPLIN HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 8971 3837 9074 3863 9073 3882 9019
3883 9015 3882 9012 3885 9011 3900 8970
TIME...MOT...LOC 1736Z 247DEG 54KT 3859 9040
HAIL...1.00IN
WIND...60MPH
$$
BRITT1 follow-up statement
607
WWUS53 KLSX 171801
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST SUN NOV 17 2013
ILC119-133-163-MOC099-189-510-171815-
/O.CON.KLSX.SV.W.0156.000000T0000Z-131117T1815Z/
MADISON IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-ST. LOUIS MO-
ST. LOUIS CITY MO-
1201 PM CST SUN NOV 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST. LOUIS
CITY...EASTERN ST. LOUIS...NORTHEASTERN JEFFERSON...NORTHERN ST.
CLAIR...NORTH CENTRAL MONROE AND MADISON COUNTIES UNTIL 1215 PM
CST...
AT 1156 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WORDEN TO GLEN CARBON TO COLLINSVILLE TO EAST
CARONDELET...AND MOVING NORTHEAST AT 80 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. TREES HAVE BEEN REPORTED DOWN IN
MCKINLEY HEIGHTS AND AT LEAST 60 MPH WIND GUSTS HAVE BEEN
REPORTED IN TOWER GROVE HEIGHTS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CASEYVILLE...TROY...CENTREVILLE...BELLEVILLE...SWANSEA...FAIRVIEW
HEIGHTS...SHILOH...O'FALLON...SCOTT AFB...MASCOUTAH...LEBANON...
ALHAMBRA...MARINE...ST. JACOB...KAUFMAN AND SUMMERFIELD.
THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 8971 3841 9044 3868 9036 3882 9019
3883 9015 3882 9013 3880 9012 3885 9011
3900 8970
TIME...MOT...LOC 1800Z 241DEG 70KT 3896 8972 3881 8984
3871 8994 3856 9017
HAIL...<.75IN
WIND...60MPH
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 11:30 AM CST, 8 minutes earlier.
Area forecast discussion, Nov 17, 11:30 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CST Sun Nov 17 2013
.UPDATE:
Issued at 1125 AM CST Sun Nov 17 2013
Thunderstorms (some severe) are ongoing across parts of MO/IL
ahead of a strong cold front. Thunderstorms will end this
afternoon with the passage of the front however strong gradient
winds of 25-35 mph with gusts up to 50 mph will persist through
sunset before diminishing.
Kanofsky
&&
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1107 AM CST Sun Nov 17 2013
Thunderstorms should clear all terminals within the first few
hours of the TAF period. Winds will shift to the west behind a
cold front. Gusty winds will persist for the rest of the afternoon
with gusts up to 40 kts possible. Gustiness will decrease after
sunset however sustained winds will remain above 10 kts overnight.
Specifics for KSTL: Thunderstorms should clear the terminal by
19z. Winds will shift to the west behind a cold front. Gusty
winds will persist for the rest of the afternoon with gusts up to
40 kts possible. Gustiness will decrease after sunset however
sustained winds will remain above 10 kts overnight.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until 6 PM CST this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
IL...WIND ADVISORY until 6 PM CST this evening FOR Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Nov 17, 4:24 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 424 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 424 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWESTERN ILLINOIS TODAY. BYRD
In the hours before
Local storm report, Nov 17, 11:20 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM NON-TSTM WND GST 4 NE BURTON 39.94N 91.20W
11/17/2013 M58 MPH ADAMS IL ASOS
GRADIENT WIND
&&
MILLERLocal storm report, Nov 17, 11:26 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND GST VIRDEN 39.50N 89.77W
11/17/2013 E70 MPH MACOUPIN IL TRAINED SPOTTER
&&
GOSSELINLocal storm report, Nov 17, 11:28 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL BALLWIN 38.59N 90.55W
11/17/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Nov 17, 11:32 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM WALL CLOUD 3 E CARLINVILLE 39.28N 89.82W
11/17/2013 MACOUPIN IL BROADCAST MEDIA
&&
GOSSELINLocal storm report, Nov 17, 11:33 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST EUREKA 38.50N 90.64W
11/17/2013 E60 MPH ST. LOUIS MO TRAINED SPOTTER
MINOR ROOF DAMAGE. SHINGLES BLOWN OFF A FEW HOMES.
&&
JPKLocal storm report, Nov 17, 11:34 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL BALLWIN 38.59N 90.55W
11/17/2013 E0.50 INCH ST. LOUIS MO PUBLIC
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:04 AM CST | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Montgomery | 41 min |
| Nov 17, 11:11 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 19 min |
| Nov 17, 11:21 AM CST | Tornado Warning | LSX | Macoupin, Montgomery | 24 min |
| Nov 17, 11:41 AM CST | Tornado Warning | LSX | Montgomery | 19 min |
| Nov 17, 11:49 AM CST | Tornado Warning | LSX | Randolph | 26 min |
| Nov 17, 11:53 AM CST | Tornado Warning | LSX | Clinton, Washington | 37 min |
| Nov 17, 11:56 AM CST | Tornado Warning | LSX | Bond, Clinton, Fayette | 34 min |
| Nov 17, 12:09 PM CST | Tornado Warning | LSX | Randolph | 21 min |
| Nov 17, 12:14 PM CST | Tornado Warning | LSX | Marion | 46 min |
| Nov 17, 12:24 PM CST | Severe Thunderstorm Warning | LSX | Bond, Fayette, Madison, Montgomery | 51 min |
| Nov 17, 10:18 AM CST | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 42 min |
| Nov 17, 11:50 AM CST | Tornado Warning | LSX | Madison | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.